About constipation

constipation

Understanding Constipation Due To Medications

There are so many medications people take for so many reasons, and it seems there is a pill for everything. Medications taken for one ailment will have an effect on other areas of the body and all medications have side effects which may need to be addressed by the physician or the patient. One very common side effect of medications is constipation.

It is important for the patient to understand constipation due to medications as most medications will in some way effect the gastro-intestinal tract. This is because the gastro-intestinal tract is very susceptible to any change in the body. Medications can cause changes in appetite, nausea, vomiting, diarrhea, or constipation. Once the patient understands that constipation is due to medication they may be more able to treat the constipation.

The patient should seek the advice of their physician for the best treatment options with the patient’s current medications. The physician may suggest over the counter treatments, prescribe something to relieve the constipation or may change the medication causing the constipation.

Medications That Cause Constipation

The most common reason for constipation due to medications is pain medications but over the counter pain medications such as Tylenol or Ibuprofen are not included in this. Pain medicines such as morphine, codeine derivatives, and Demerol will cause constipation. A side effect of these pain medications is that they slow the gastro-intestinal tract but if the pain medication is taken for a very short amount of time this shouldn’t be a major concern but people with chronic pain may find that the chronic pain medications cause chronic constipation.

Another reason for constipation due to medications is taking medications for mental health issues. Anti-depressants and anti-anxiety drugs my have the side effect of constipation and seizure medications may cause constipation as well. There are many medications that can cause constipation. When an individual is prescribed new medications the pharmacy will often provide the patient with information listing common side effects of the new medication. The patient should carefully review these side effects and be aware of complications that may arise and if constipation is listed as a side effect of the medication the patient can take steps to prevent this.

Increasing the fluid intake, increasing fiber intake and drinking or eating items such as prune juice or prunes will often prevent the constipation due to medication from occurring. If the constipation due to medications is not relieved by these simple measures the physician should be consulted.

AddThis Social Bookmark Button

Related Links constipation due to medications
Constipation is something that everyone has once in awhile. Medications, bowel habits, foods you eat, and laxatives all can cause occasional constipation. Home ...
www.bing.com:80/search?q=constipation+du
Constipation Relief, Home Remedies, Symptoms & Causes
Constipation is a very common problem among kids, and it usually occurs because a child's diet doesn't include enough fluids and fiber. In most cases, simple changes ...
/www.medicinenet.com/constipation/articl
Constipation - KidsHealth - KidsHealth - the Web's most ...
Constipation is a condition of the digestive system characterized by hard feces that are difficult to expel. It occurs if the colon absorbs too much water.
kidshealth.org/en/parents/constipation.h

© 2007-2017 by Oleandis.comDisclaimerContact us

Products